Hail, Elbert
- When
- July 24, 2:25 PM MST
- Where
- Elbert County, 4.44 mi NNE of Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -104.570
Severe thunderstorms produced large hail, up to ping pong size, and wind gusts to around 60 mph in parts of Larimer, Elbert and Weld Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to ping pong size, and wind gusts to around 60 mph in parts of Larimer, Elbert and Weld Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 1:44 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 244 PM MDT SUN JUL 24 2011 .SHORT TERM...PRECIPITABLE WATER VALUES CONTINUE TO INCREASE ACROSS THE PLAINS AND FRONT RANGE WITH PERSISTENT AND MOIST LOW LEVEL EASTERLY FLOW. PW READINGS ARE NOW ABOUT 0.35 INCH HIGHER THAN THOSE OBSERVED 24 HOURS AGO. SCATTERED STORMS HAVE DEVELOPED MAINLY IN THE FOOTHILLS AND PARK COUNTY SO FAR. HOWEVER...LOCAL STAPLETON SOUNDING SHOWS CONVECTIVE INHIBITION IS NEARLY ERADICATED ON THE PLAINS...AND CAPES ARE NEAR 1500 J/KG. TOWERING CUMULUS WAS ALSO DEVELOPING ON THE PLAINS SO STORMS WILL BE INITIATING ACROSS THE LOWER ELEVATIONS SOON. THE CURRENT FORECAST OF SCATTERED STORM COVERAGE WITH LOCALLY HEAVY RAINFALL IS STILL ON TRACK SO VERY FEW CHANGES MADE. CANT RULE OUT ONE OR TWO PULSE SEVERE STORMS WITH THE CAPES NEAR 1500 J/KG. ON MONDAY...THERE ARE SOME INDICATIONS THAT THE STREAM OF UPPER LEVEL MIOSTURE WILL BE PUSHING BACK NORTHWARD ACROSS THE AREA. AS A RESULT...PRECIPITABLE WATER VALUES WILL INCREASE OVER THE WESTERN SLOPE TO BRING A SLIGHT CHANCE OF STORMS BACK INTO AREAS WEST OF THE FRONT RANGE. MEANWHILE...WE DRY AND WARM SLIGHTLY ACROSS THE PLAINS WITH LESS STORM COVERAGE EXPECTED. FORECAST SOUNDINGS SHOW THE EASTERN PLAINS WILL REMAIN CAPPED SO WILL LOWER POPS EAST OF THE FRONT RANGE URBAN CORRIDOR FOR MONDAY AFTERNOON. BEST CHANCE WILL REMAIN CENTERED IN THE FRONT RANGE FOOTHILLS. .LONG TERM...AGAIN...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST OF COLORADO...WITH SOUTHWESTERLY FLOW ALOFT FOR THE CWA THROUGH WEDNESDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE SOME WEAK UPWARD MOTION PROGGED TUESDAY NIGHT AND WEDNESDAY...OTHERWISE THE SYNOPTIC SCALE ENERGY IS BENIGN. THE BOUNDARY LAYER FLOW PROGGS SHOW SOUTHEASTERLY WINDS MONDAY NIGHT...THEN WEAK FLOW TUESDAY. BY WEDNESDAY...WEAK NORTHERLY UPSLOPE IS PROGGED. THE CONNECTION OF MOISTURE FROM THE MEXICAN MOUNTAINS IS PROGGED TO CONTINUE. THE BOUNDARY LAYER DEW POINT TEMPERATURES ARE MAINLY IN THE LOWER 50S TO LOWER 60S F MONDAY NIGHT. FOR LATE DAY TUESDAY...THEY ARE IN THE 40S TO MID 50S F. FOR LATE DAY WEDNESDAY...DEW POINTS ARE PROGGED IN THE LOWER 50S TO LOWER 60S F. THE PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.30 INCH RANGE MONDAY EVENING. THEY ARE IN THE 0.75 TO 1.05 INCH RANGE TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY THEY ARE IN THE 1.00 TO 1.20 INCH RANGE ON WEDNESDAY. FOR CAPE...THERE ARE A FEW AREAS OF 1000 J/KG PLUS OVER THE FOOTHILLS MONDAY EVENING. FOR LATE DAY TUESDAY...THE ONLY DECENT CAPE IS OVER THE PALMER RIDGE AND EASTERN BORDER AREAS. FOR WEDNESDAY AFTERNOON...ONLY THE NORTHEASTERN CORNER HAS DECENT CAPE. THE LAPSE RATE FIELDS SHOW A WEAK MID LEVEL CAP IN PLACE THROUGH ALL THE PERIODS. THE QPF FIELDS FROM BOTH THE NAM AND GFS HAVE A TAD OF MEASURABLE RAINFALL OVER THE CWA MONDAY EVENING. THE GFS HAS WAY MORE FOR LATE DAY TUESDAY...WITH VERY LIMITED AMOUNTS ON THE NAM. THE NAM LOOKS SIMILAR FOR LATE DAY WEDNESDAY...WITH THE GFS SHOWING MINOR AMOUNTS FOR THE FOOTHILLS AND SOUTHERN FORECAST AREA ONLY. FOR POPS...WILL GO WITH 10-30%S MONDAY EVENING...WITH THE LOW ONES OVER THE PLAINS. FOR LATE DAY TUESDAY...30-40%S WILL DO. LATE DAY WEDNESDAY'S POPS ARE SIMILAR TO MONDAY EVENING'S. FOR TEMPERATURES...TUESDAY'S HIGHS ARE SIMILAR TO MONDAY'S. WEDNESDAY'S HIGHS ARE 1-3 C COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...THE UPPER RIDGE CENTER IS PROGGED TO MOVE INTO COLORADO OR TO THE IMMEDIATE SOUTH THURSDAY THROUGH SATURDAY. BY NEXT SUNDAY...IT MAY BE JUST EAST OF THE STATE. THE FLOW ALOFT STAYS WEST-SOUTHWESTERLY THROUGH THE FOUR DAYS. THE MOISTURE PLUME FROM THE SOUTH APPEARS TO CONTINUE OVER THE CWA ALL FOUR DAYS...BUT IT IS NOT GREAT. WILL GO WITH 10-30% POPS AND TEMPERATURES A TAD ABOVE SEASONAL NORMALS. && .AVIATION...STORMS WILL LIKELY BE DEVELOPING FROM NOW THROUGH 02Z-04Z AND AFFECT THE FRONT RANGE AIRPORTS. KDEN AND KAPA WILL LIKELY SEE TEMPO TSRA WITH GUSTY WINDS AND ILS APPROACHES. SLIGHT CHANCE OF A STRONGER STORM PASSING OVER THE AIRPORTS WITH VSBYS DROPPING TO 1-2 MILES IN HEAVY RAIN ALONG WITH SOME HAIL GIVEN THE HIGHER CAPES TODAY. CONVECTION EXPECTED TO DECREASE BY 04Z WITH LITTLE IN THE WAY OF UPPER LEVEL SUPPORT. VFR CONDITIONS WILL THEN PREVAIL THROUGH EARLY MONDAY AFTERNOON. STORM COVERAGE MONDAY IS EXPECTED TO DECREASE A BIT WITH SLIGHTLY WARMER AND DRIER AIRMASS. && .HYDROLOGY...TTHERE IS STILL A THREAT OF HEAVY RAIN AND LOCALIZED FLASH FLOODING THROUGH THIS EVENING AS PRECIPITABLE WATER VALUES INCREASE TO 1.0 INCH OR MORE. STORM MOTION IS VERY SLOW AT 5-10 MPH...AND RAINFALL RATES OF 1 INCH IN 20-30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. THIS COULD CAUSE SOME FLOODING PROBLEMS ESPECIALLY IN URBAN AREAS OR RECENTLY BURNED AREAS OF THE FOOTHILLS. STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE REST OF THE WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT SUN JUL 24 2011 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 309 PM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THIS EVENING. THIS WILL RESULT IN HIGHER THUNDERSTORM COVERAGE AND STRONGER STORMS...ESPECIALLY IN AND NEAR THE FRONT RANGE AND ACROSS THE PALMER DIVIDE. THE STRONGER THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN... HAIL...FREQUENT LIGHTNING AND WIND GUSTS NEAR 60 MPH. DUE TO LIGHT WINDS ALOFT AND SLOW MOVEMENT OF STORMS...THE FLASH FLOOD THREAT WILL BE SOMEWHAT HIGHER TODAY. RAINFALL AMOUNTS OF 1 INCH IN 20 TO 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. IF ONE OF THESE STORMS STALLS IN AN URBAN AREA OR RECENT BURN AREA OF THE FOOTHILLS...FLASH FLOODING WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND. THE BEST CHANCE IS EXPECTED ON TUESDAY AND WEDNESDAY. HEAVY RAINS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. TEMPERATURES WILL STAY SLIGHTLY ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF HAIL...STRONG WIND GUSTS...AND HEAVY RAINFALL WILL BE APPRECIATED. BARJENBRUCH/RJK
The Denver radar (KFTG), 42 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Very strong winds to 50 mph were also observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322397, 322399, 322398, 322400, 322401, 322402.